Robby Young's Hearing Aid Center - Coachella Valley, CA

Medications that cause hearing loss and tinnitus.

It’s natural to check out the side effects of a medication when you start taking it. Can you expect to feel Nauseous or to have a dry mouth? A more severe side effect that can potentially happen is hearing loss. Ototoxicity is the term medical professionals give to this condition. Broken down, ototoxic means ear poisoning.

The number of drugs that can lead to this problem is unclear, but there are at least 130 ototoxic medications on record. Which ones should you watch out for and why?

Some Facts About Ototoxicity

What happens to cause hearing loss after you swallow your medication. There are three places certain drugs can damage your hearing:

  • The stria vascularis – Located in the cochlea, the stria vascularis makes endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.
  • The vestibule of the ear – This is the area that sits in the middle of the labyrinth that comprises the cochlea. It helps control balance. Vestibulotoxicity medications can make you dizzy or feel like the room is spinning.
  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and converts it into an electrical message the brain can understand. Damage to the cochlea affects the range of sound you can hear, typically beginning with high frequencies then expanding to include lower ones.

Besides the drugs that can lead to loss of hearing, there are a few that cause tinnitus only. Tinnitus is a phantom noise people hear that usually presents as:

  • Thumping
  • A windy sound
  • Ringing
  • Popping

Usually, the tinnitus ends when you stop taking the medication. Unfortunately, permanent hearing loss can be caused by some of these drugs.

What is The Risk Level For Each Drug?

You may be surprised by the list of medications which can cause temporary or permanent hearing loss. You probably take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

At the top of the list for ototoxic drugs are over-the-counter pain relievers such as:

  • Ibuprofen
  • Naproxen

Salicylates, better known as aspirin, are included on this list. The hearing problems induced by these drugs are normally correctable when you quit taking them.

Coming in a close second for common ototoxic medications are antibiotics. Not all antibiotics are ototoxic, though. You might have heard of some of these that aren’t:

  • Erythromycin
  • Vancomycin
  • Gentamycin

The problem goes away after you stop using the antibiotics just like with painkillers. The standard list of other drugs include:

  • Chloroquine
  • Quinine
  • Quinidine

Tinnitus Can be Caused by Several Common Substances

Diamox, Bumex, Lasix and Edecrin are diuretics that cause tinnitus but there are bigger offenders in this category:

  • Tonic water
  • Caffeine
  • Nicotine
  • Marijuana

Each and every time you enjoy your coffee in the morning, you are exposing your body to something that might make your ears ring. Once the drug leaves your system it will pass and that’s the good news. Some drugs, ironically, which doctors prescribe to treat tinnitus are actually on the list of culprits.

  • Lidocaine
  • Amitriptyline
  • Prednisone

The prescribed amount should be less than the amount triggers ringing, though.

What Are the Symptoms of Ototoxicity?

They differ depending on the medication and your ear health. Slightly irritating to totally incapacitating is the things you can typically be expecting.

Look for:

  • Vomiting
  • Poor balance
  • Tinnitus
  • Blurring vision
  • Difficulty walking
  • Hearing loss on one or both sides

Contact your doctor if you notice any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Should you still take your medication even you have the symptoms of ototoxicity. You should never stop using what your doctor tells you to. Don’t forget that these symptoms are temporary. You should feel comfortable asking your doctor if a medication is ototoxic though, and make sure you talk about the potential side effects of any drug you take, so you stay aware. You should also schedule an appointment with a hearing care professional to have a hearing test.

Why wait? You don't have to live with hearing loss. Call Us Today